What are the most common reactions to penicillin?

Some of the most common reactions to penicillin are caused by penicillin allergy, but even without an allergy, side effects may be present. The most common reactions to penicillin are mild. In most cases they are limited to rashes, eye irritation, and stomach upset. The most serious reactions are narrowing of the bronchial tubes, swelling, and lowered blood pressure.

An adverse drug reaction describes a typical side effect that is not allergy related. Sometimes adverse reactions to penicillin can be diagnosed as allergic reactions, because in some cases, the symptoms can be the same. A person who is not allergic to the drug can experience skin rashes and itching, both of which are also considered to be common allergic reactions. Other reactions to penicillin that may or may not result from allergies include nausea and diarrhea. Doctors can perform a test that can determine whether a person is truly allergic to penicillin or simply suffering from an adverse reaction.

Allergic reactions to penicillin involving skin rashes may appear different, depending on the age of the patient. Penicillin induced skin rashes in adults are usually exposed to urticaria. These rashes are generally spread over the entire surface of the skin as raised bump spots, and can disappear after a few hours, only to return later. In children, the rash is often flat, with no hives raised, and they don’t come and go, but rather become worse over a period of days. Sometimes skin reactions occur within hours of taking penicillin, and other times it can take days for the reaction to appear.

Serious allergic reactions are not so common, but in some cases they can be life threatening. The most common reactions to penicillin are generally considered to be swelling of the tissues under the skin and breathing difficulties. Swelling of the skin is more common in the facial region, but is sometimes present in the neck area. Neck swelling can sometimes be so severe that airway blockage can occur.

Some people are so allergic to penicillin that even a single dose can be life threatening. These people suffer from a type of reaction called anaphylaxis, also referred to as an anaphylactic shock. Symptoms of anaphylaxis usually include a sudden drop in blood pressure and severe swelling in the face, mouth and tongue. Without immediate medical attention, people suffering from severe penicillin allergy could die. People suffering from penicillin allergies should carry a drug allergy alert card on their person, so that in the event of an accident, medical personnel will know that they do not administer penicillin.

Leave a Comment